|Home | About | Journals | Submit | Contact Us | Français|
A patient was implanted with a guidant single‐chamber implantable cardioverter‐defibrillator (ICD) for episodes of ventricular tachycardia in March 2005. In September, he consulted the outpatient clinic after a shock was delivered. The detailed circumstances, however, remained unclear. The panel shows a print‐out of the episode as recorded by the ICD. While the first two beats are of sinus origin, high‐frequency discharges (10 Hz) of increasing amplitude are seen before shock delivery. Note that the tracing is compatible with an external electromagnetic source misinterpreted as an episode of ventricular fibrillation. The following day the patient confessed that the physiotherapist he was visiting had asked him to test electro‐acupuncture equipment consisting of two metal wands plugged to a 10 Hz–0.9 V electrical generator. The patient reported some tingling sensations before shock delivery. This device, sold by a German company, warns users about its potential side effects in patients with an ICD or pacemaker.